ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2207

Dihydroxyadenine Crystals Leading to Renal Graft Loss

Session Information

Category: Transplantation

  • 1902 Transplantation: Clinical

Authors

  • Yadav, Niraj K., University of Utah Health, Salt Lake City, Utah, United States
  • Kottey, Janame J., University of Utah Health, Salt Lake City, Utah, United States
  • Kethineni, Rama, University of Utah Health, Salt Lake City, Utah, United States
  • Drury, Zachary, University of Utah Health, Salt Lake City, Utah, United States
  • Barry, Marc, University of Utah Health, Salt Lake City, Utah, United States
  • Raghavan, Divya, University of Utah Health, Salt Lake City, Utah, United States
  • Abraham, Josephine, University of Utah Health, Salt Lake City, Utah, United States
  • Shihab, Fuad S., University of Utah Health, Salt Lake City, Utah, United States
Introduction


Adenine phosphoribosyltransferase (APRT) deficiency is an autosomal recessive disease which leads to excessive production and renal excretion of poorly soluble 2,8-dihydroxyadenine (DHA). This causes crystal-induced acute kidney injury and progressive chronic kidney disease (CKD). We describe a case of DHA nephropathy in a renal transplant recipient leading to graft failure.

Case Description

A 69 year old female with ESRD secondary to recurrent nephrolithiasis underwent a deceased donor kidney transplant . The stone composition was previously unknown but she underwent genetic testing and was found to be homozygous for APRT c.81-3C>G mutation which was reported as a variant of uncertain significance. Following transplantation, she was started on allopurinol for stone prevention and an APRT activity level was checked and was within normal range. As a result, allopurinol was stopped. Her serum creatinine which was 1.6 mg/dl started to gradually increase to 5.5 mg/dL. She underwent a kidney biopsy which showed extensive tubular cytoplasmic and luminal 2,8-DHA crystal deposits. Despite restarting allopurinol, renal function continued to worsen and she developed uremic symptoms. She was initiated on hemodialysis.

Discussion

APRT deficiency is a rare condition and novel mutations are being reported. It is likely that the mutation of unknown significance which our patient has might be another novel mutation associated with APRT deficiency. DHA stone formation can occur even when APRT levels are normal or detectable. It is of utmost importance to continue allopurinol in patients with known DHA stones as genetic testing and APRT level may be misleading and stopping allopurinol will result in irreversible kidney damage

Intratubular and cytoplasmic DHA crytals.